empty

Clozapine toxicity in spotlight after two Coroners reports

Monitoring blood concentrations of clozapine (Clozaril, Denzapine, Zaponex) for toxicity is now advised in certain clinical situations, according to recent new guidance from the MHRA.

Situations where monitoring blood levels is recommended include when:

  • A patient stops smoking or switches to an e-cigarette
  • Concomitant medicines may interact to increase blood clozapine levels
  • A patient has pneumonia or other serious infection
  • Poor (reduced) clozapine metabolism is suspected
  • Toxicity is suspected.

If blood clozapine level monitoring is carried out, this should be in addition to the required blood tests to manage the risk of agranulocytosis.

The guidance comes after the MHRA received two separate reports from Coroners raising concerns about the monitoring of clozapine blood levels.

In the first report, the individual’s death was determined to have been caused by clozapine toxicity, pneumonia, and treatment-resistant schizophrenia. In the second report, the death of a patient on long-term high-dose antipsychotic treatment was determined to have been caused by coronary artery atherosclerosis and amisulpride toxicity.

Clozapine and other antipsychotic medicines are used for indications related to psychosis, including schizophrenic disorders and some forms of bipolar disorder.

Comments (0)



This website is for healthcare professionals, people who work in pharmacy and pharmacy students. By clicking into any content, you confirm this describes you and that you agree to Pharmacy Network News's Terms of Use and Privacy Policy.

We use essential, performance, functional and advertising cookies to give you a better web experience. Find out how to manage these cookies here. We also use Interest Based Advertising Cookies to display relevant advertisements on this and other websites based on your viewing behaviour. By clicking "Accept" you agree to the use of these Cookies and our Cookie Policy.